Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 145, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2021, 10:54 AM CDT for Oliver County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 10:54 AM CDT (15:54 UTC)
- Expired
- Aug 30, 2021, 11:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Oliver County, ND
The radar
The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 11:00 AM CDT | TSTM WND GST 60 | 7 Sse Beulah, ND | REPORT FROM AUGUST 30. AN UNATTACHED PORCH WAS TIPPED OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WUUS53 KBIS 301554
SVRBIS
NDC065-301630-
/O.NEW.KBIS.SV.W.0145.210830T1554Z-210830T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1054 AM CDT Mon Aug 30 2021
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Oliver County in south central North Dakota...
* Until 1130 AM CDT.
* At 1054 AM CDT, a severe thunderstorm was located 9 miles south of
Hazen, or 10 miles southeast of Beulah, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
western Oliver County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 10176 4723 10169 4720 10141 4704 10156
TIME...MOT...LOC 1554Z 295DEG 10KT 4716 10163
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SCHILD1 follow-up statement
008
WWUS53 KBIS 301559
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1059 AM CDT Mon Aug 30 2021
NDC065-301630-
/O.CON.KBIS.SV.W.0145.000000T0000Z-210830T1630Z/
Oliver ND-
1059 AM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR WESTERN OLIVER COUNTY...
At 1058 AM CDT, a severe thunderstorm was located 9 miles west of
Hannover, or 10 miles southeast of Beulah, moving southeast at 10
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Oliver County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4715 10176 4723 10169 4720 10141 4704 10156
TIME...MOT...LOC 1558Z 295DEG 10KT 4715 10161
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:09 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 30, 9:09 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 909 AM CDT Mon Aug 30 2021 .UPDATE... Issued at 853 AM CDT Mon Aug 30 2021 No major changes for this update. Only blended in latest observations and made slight adjustments to sky cover based on satellite trends. CAMs continue to indicate the potential for thunderstorms initiating as early as late morning or early afternoon. Still not entirely confident in this solution. However, should anything develop that early, will likely be elevated in nature initially. UPDATE Issued at 617 AM CDT Mon Aug 30 2021 No major changes were needed for this update. Just blended in the latest observations of the sensible weather fields into the going forecast. && .SHORT TERM...(Today and tonight) Issued at 412 AM CDT Mon Aug 30 2021 The potential for severe thunderstorms this afternoon and evening across the west central and southwest highlights the short term forecast period. Early this morning, nearly zonal flow was noted at the mid to upper levels, with a hint of subtle ridging near the Montana border. A weak shortwave was also noted on water vapor satellite imagery embedded within the flow over central Montana. This wave should be the trigger to initiate a few isolated thunderstorms across western and central North Dakota this afternoon and evening. Warm air advection and moisture will be on the increase through the day, leading to a slightly warmer day than yesterday with highs in the mid 70s across the northeast to the mid 80s southwest. Dewpoints across much of the central and south will rise into the mid 50s to lower 60s (highest values southwest and south central). These temperature/moisture profiles will lead to plenty of destabilization across the west central and southwest this afternoon, leading to MLCAPE values in the 1500 to 2500 J/kg range. This area of enhanced buoyancy will be collocated with deep layer shear values on the order of 35 to 45 knots, which would certainly be sufficient for supercells. While the parameter space will be favorable for very large hail up to two inches in diameter and winds gusts to 70 mph, there remains a lack of an obvious trigger. The one exception will be the aforementioned weak wave that will move through aloft (bringing with it modest height falls and cooler temperatures aloft, leading to steep mid level lapse rates southwest). Thus, the severe threat will be conditional based on initiation, but it seems likely that at least a handful of storms will form. Most CAMs have been consistent with initiating isolated storms over the west and south central during the 20z to 22z time frame. These initial supercells should stay fairly discrete given the isolated nature of the convection, but the severe threat may last into the evening as a modest low level jet kicks in and storms try to grow upscale south central. Most of the activity should slide off into north central South Dakota around and after 06z Tuesday. Expect overnight lows in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 412 AM CDT Mon Aug 30 2021 An upper level ridge axis amplifies on Tuesday overhead as a Pacific Northwest trough digs south and east. This will keep most of the day dry on Tuesday with only a few clouds hovering around. Tuesday afternoon will also feature a stiff breeze out of the southeast with sustained winds up to 25 mph and gusts to 35 mph. A shortwave will then eject from the western trough as ridging moves east, skirting the northwest and north central overnight. This will lead to chances of showers and storms mainly across the north through Wednesday morning. The stronger wave then comes through later on Wednesday, which should bring widespread showers and thunderstorms to western and central North Dakota. The forecast CAPE/shear overlap would favor a chance for severe storms across most of the central and into the Turtle Mountains and James River Valley. Specific details regarding exact location and timing remain uncertain, but this is a period we continue to watch closely. A few more thunderstorms will be possible on Thursday as the base of the trough moves overhead by the night time hours. While buoyancy will be modest, shear will be strong so a few stronger updrafts are not out of the question. Showers (and perhaps a storm or two) embedded in cyclonic flow will then be possible Friday through Saturday morning behind the trough. Temperatures will remain around or slightly below normal for this time of year through the extended. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 617 AM CDT Mon Aug 30 2021 VFR conditions are expected through the period. Isolated thunderstorms are possible this afternoon and evening across portions of the west and central. Across the southwest, a few storms could become strong to severe with very large hail up to two inches in diameter and wind gusts to 70 mph. Due to the isolated nature of these storms and uncertainty regarding exact location and timing, have kept mention of any kind of precipitation out of the TAF forecast for now. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Telken SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Aug 30, 8:42 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 842 AM CDT Mon Aug 30 2021 NDZ001>005-009-025-037-311345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Foster-Stutsman- 842 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Wednesday afternoon and evening across much of western and central North Dakota. A few of these storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>021-031>035-040>046-311345- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 842 AM CDT Mon Aug 30 2021 /742 AM MDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms this afternoon and evening. A storm or two could become severe. The main threats would be hail to two inches in diameter and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Wednesday afternoon and evening across much of western and central North Dakota. A few of these storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ010>013-022-023-036-047-048-050-051-311345- Mountrail-Ward-McHenry-Pierce-Sheridan-Wells-Kidder-Logan- La Moure-McIntosh-Dickey- 842 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms this afternoon and evening. While severe weather is not anticipated, a few storms could become strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Wednesday afternoon and evening across much of western and central North Dakota. A few of these storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
In the hours before
Special weather statement, Aug 30, 10:51 AM CDT, 3 minutes before
Special Weather Statement National Weather Service Bismarck ND 1051 AM CDT Mon Aug 30 2021 NDZ020-301615- Oliver ND- 1051 AM CDT Mon Aug 30 2021 ...A strong thunderstorm will impact portions of southwestern Oliver County through 1115 AM CDT... At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Beulah, moving southeast at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of western Oliver County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4713 10177 4724 10169 4719 10139 4700 10157 TIME...MOT...LOC 1550Z 296DEG 12KT 4715 10165 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SCHILD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:51 AM CDT | Special Weather Statement | BIS | Oliver | 24 min |
| Aug 30, 11:28 AM CDT | Severe Thunderstorm Warning | BIS | Oliver | 47 min |
| Aug 30, 11:33 AM CDT | Areal Flood Advisory | BIS | Oliver | 3 hr |
| Aug 30, 11:46 AM CDT | Flash Flood Warning | BIS | Oliver | 3 hr |
| Aug 30, 12:13 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 47 min |
| Aug 30, 12:58 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 47 min |
| Aug 30, 1:02 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 43 min |
| Aug 30, 1:42 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 63 min |
| Aug 30, 1:44 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 61 min |
| Aug 30, 2:17 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Aug 30, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Aug 30, 3:48 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 42 min |
| Aug 30, 4:16 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Aug 30, 4:32 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 58 min |
| Aug 30, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 47 min |
| Aug 30, 4:46 PM CDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Aug 30, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 60 min |
| Aug 30, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 47 min |
| Aug 30, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 61 min |
| Aug 30, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 47 min |
| Aug 30, 5:54 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Aug 30, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 58 min |
| Aug 30, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 60 min |
| Aug 30, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.